Alert archive / Texas / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS Houston/Galveston, TX

November 28, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Nov 28, 2019, 3:48 AM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Nov 28, 2019, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2019, 3:48 AM CST (09:48 UTC)
In effect from
Nov 28, 2019, 6:00 AM CST
Expired
Nov 28, 2019, 5:00 PM CST
In force
11 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

358 
WHUS44 KHGX 280948
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
348 AM CST Thu Nov 28 2019

...Elevated Tide Levels and Strong Rip Currents Possible Today...

.A moderate and persistent east wind today will produce strong rip 
currents and elevated water levels today. Tide levels will approach
3.5 feet by mid afternoon. In addition, moderate east winds generally
produce strong rip currents on Gulf facing beaches.

TXZ436>438-282300-
/O.NEW.KHGX.BH.S.0011.191128T1200Z-191128T2300Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
348 AM CST Thu Nov 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for elevated tides and strong rip currents,
which is in effect through this afternoon. 

* HAZARDS...Strong Rip Currents and Elevated Tides.

* TIMING...Through late afternoon.

* LOCATION...Gulf facing beaches.

* POTENTIAL IMPACTS...A Beach Hazards Statement is issued when 
threats such as rip currents...longshore currents...sneaker waves
and other hazards create life-threatening conditions in the surf
zone. Caution should be used when in or near the water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
1 follow-up statement
500 
WHUS44 KHGX 282115
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
315 PM CST Thu Nov 28 2019

...Elevated Tide Levels and Strong Rip Currents Subsiding...

.A moderate and persistent east wind today will produce moderate
rip currents and slightly elevated water levels today along Gulf 
facing beaches. Tide levels will be near 3.0 feet during high 
tide the next few days. 

TXZ436>438-282300-
/O.CON.KHGX.BH.S.0011.000000T0000Z-191128T2300Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
315 PM CST Thu Nov 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* HAZARDS...Moderate Rip Currents and Elevated Tides.

* TIMING...Gradually improving conditions through Tonight.

* LOCATION...Gulf facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Nov 27, 11:51 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Nov 27, 11:51 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1151 PM CST Wed Nov 27 2019

.AVIATION (06Z)...

No significant changes to the 00Z package's philosophy. The
prevailing ceiling will be MVFR and lowering throughout the
period. Periods of either light rain or drizzle will occur similar
to this evening as weak disturbances pass up within the southwest
flow. Lower overcast with light precipitation the general theme
through the Thanksgiving Holiday as a developing Coastal Bend
trough pulls up a warm frontal boundary across the southwestern
sector of the forecast area. This will maintain a E-SE wind through
the period. The main question will be on the timing of any IFR
decks. There is a possibility of lowering ceilings to IFR late
tomorrow. Weather models increase sea fog probs as higher dew
point air near the warm front overrides cooler shelf waters. 31

&&

.PREV DISCUSSION... /ISSUED 551 PM CST Wed Nov 27 2019/

AVIATION (00Z)...

Lower 8k foot layer moisture trapped under the post-frontal
inversion will keep canopies overcast through the period. Ceilings
will lower to MVFR within the next few hours with a continued
lowering to lower end MVFR through the mid to late Thursday morning
hours. Lower level easterlies below mid-upper level southwesterlies
will maintain dominant MVFR cats through the entire period. Near
surface easterlies should remain up enough to keep the lower 1k ft
layer mixed in inhibiting areawide IFR. The highest probability
of IFR will be confined to the coast where light precipitation
could lower decks into high end IFR cats through tomorrow afternoon.
Areawide periodic very light precipitation (light rain and/or
drizzle) with higher chances of occurrence beginning after midnight
tonight. 31

PREV DISCUSSION... /ISSUED 339 PM CST Wed Nov 27 2019/

SHORT TERM [Tonight and Thursday/Thanksgiving]...

Cloud cover continues to increase from the southwest to the
northeast this afternoon. Expecting a cloudy night with temps
falling into the 50s areawide. Winds around 10 mph will continue
from the NE/E tonight and tomorrow. High temps on Thanksgiving
will range from the lower 70s southwest to around 60 far north.
There will be a chance of showers tomorrow generally along and
west of a Freeport to Columbus to College Station line, slight
chance elsewhere in the afternoon. 33

LONG TERM [Thursday Night through Wednesday]...

With a slightly more easterly (than southeasterly) flow now progged
for Thur night, the warm front could hold off until early Fri
morning. However, while the best rain chances should be across
W/ NW portions of the CWFA (due to the track of the various
embedded shortwaves in the SW flow aloft), cannot rule out the
possibility for patchy drizzle/fog developing elsewhere
Thanksgiving night... especially along the coast where the warm
front will be waffling.

The passage of the warm front well into SE TX on Fri should
translate to a warm/humid/breezy day, similar to the weather
earlier in the week. All of this looks to be setting the stage for
a round of more organized activity on Sat as the next cold front
moves across the area. SPC has SE TX outlooked for the possibility
of strong to severe storms along and just ahead of this next cold
front for Sat afternoon/evening. Progs of decent shear/instabilities
in the very moist airmass ahead of this line are all underscoring
the risk. At any rate, everyone should keep tabs for any changes
with the fore- cast on Sat as it may be an active one.

With both surface high pressure and upper level ridging developing
over the region in the wake of the front, no major issues are
expected Sun through the early part of next week. Temperatures
should be returning to more seasonal numbers with clearing skies.
41

MARINE...

Sustained NE winds around 20 knots will continue tonight offshore,
so have extended the SCA offshore to the early morning hours. Wave
heights well offshore are currently in the 8-10 foot range.
Expect winds over the bays to be just under caution levels
by this evening. High pressure will shift east later tonight
and winds will veer more to the E by tomorrow morning. Also, a weak
area of low pressure will develop near the lower TX coast with a
warm front extending across the western Gulf. East winds will
increase tides and water levels could reach 3.5 feet. The
combination of the east winds/increasing water levels will raise the
risk for rip currents tomorrow. The warm front will move north of
the area on Friday with SE winds developing and persisting through
Saturday. Winds will veer to the SW Sat night as another cold front
approaches the area. The front will cross the coastal waters late
Saturday night with an offshore flow developing Sunday and
persisting through Monday. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      51  63  59  76  67 /  10  40  30  40  30
Houston (IAH)              54  67  61  75  67 /  10  20  20  30  20
Galveston (GLS)            61  70  64  73  68 /  10  30  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 5 AM CST Thursday for
     the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 5 AM CST Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 5 AM to 10 AM CST
     Thursday for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
     waters from High Island to Freeport TX out 20 NM...Waters
     from Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

&&

Discussion...42
Aviation/Marine...31

Nearby

Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.